Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 90, NWS Baltimore/Washington

August 9, 2003Pendleton County, West Virginia

NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2003, 6:52 PM EDT for Pendleton County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 6:52 PM EDT (22:52 UTC)
Expired
Aug 9, 2003, 9:00 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Pendleton County, WV

The radar

The Sterling radar (KLWX), 170 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 678 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
678 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 092254
FFWLWX
WVC071-100145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
652 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  PENDLETON COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 9:45 PM EDT.

* AT 6:52 PM EDT...RADAR INDICATED LIGHT RAIN STIL FALLING OVER MUCH 
OF THE COUNTY. EMERGENCY MANAGEMENT OFFICIALS REPORTED FLOODING OVER 
SUGAR GROVE WITH SEVERAL ROADS CLOSED. 

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE FRANKLIN AND UPPER TRACT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.

NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.

LAT...LON 3861 7960 3846 7931 3877 7912 3890 7945

$$
1 follow-up statement
000 
WGUS71 KLWX 100116
FFSLWX
WVC071-100215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
916 PM EDT SAT AUG 9 2003

...FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR PENDLETON 
COUNTY WEST VIRGINIA.

RAIN HAS MOVED OUT OF THE AREA AND FLOODING IS NO LONGER EXPECTED. 

$$
ROSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:10 PM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 9, 3:10 PM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
310 PM EDT SAT AUG 9 2003

SCATTERED SHOWERS AND THUNDERSTORMS SPREADING NORTH ACROSS THE AREA
THIS AFTERNOON. MOST ACTIVITY ORIENTATED IN THE EASTERN AND WESTERN
ZONES.

ETA/GFS BOTH SHOW STRONG AREAS OF UPPER DIVERGENCE IN BOTH THE WEST
AND EAST. THIS SHOULD LIFT TO THE NORTHEAST SHORTLY AFTER 00Z. WITH
THE ABUNDANT MOISTURE IN PLACE THE SHOWERS AND THUNDERSTORMS STILL
HAVE THE POTENTIAL TO BE HEAVY RAINFALL PRODUCERS. FLASH FLOOD
GUIDANCE IN MOST AREAS IS STILL HIGH AND THE HEAVY RAINFALL FOR THE
PAST 24 TO 48 HOURS HAS BEEN ISOLATED. THEREFORE DECIDED AGAINST A
FLOOD WATCH. WILL CARRY A 50 POP ACROSS THE BOARD TONIGHT. WITH THE
AMPLE MOISTURE STILL IN PLACE MORE LOW CLOUDS AND FOG EXPECTED AFTER
MIDNIGHT.

MODELS INDICATING SOME DRYING IN THE MID AND UPPER LEVELS EARLY TO
MID DAY SUNDAY...AFTER SOME MORNING FOG AND CLOUDS EXPECT SKIES TO
BECOME PARTLY CLOUDY. VERY LITTLE CHANGE NEEDED TO TEMP GRIDS.

IN THE EXTENDED...

SAME OLD PATTERN INITIALLY. WEAK SFC BOUNDARY WILL REMAIN NE TO SW
OVR THE REGION SUN NIGHT THRU MID WEEK. THAT WILL MEAN MORE LOWER TO
MID 80S AND MAINLY A PARTLY CLOUDY SKY.  TOWARDS MID WEEK IS WHERE
THERE IS SOME INTEREST. THE 00Z GFS HAD A NICE DRY HIGH DROPPNG OUT
OF CENTRAL CANADA INTO THE MIDWEST THEN OVER THE EASTERN US BY LATE
WEEK. THE FRONT MOVED THROUGH OUR CWA ON WED WITH A NICE DAY IN
STORE ESP FOR THE NW HALF OF THE CWA. NEW 12Z GFS IS NOT SO QUICK
WITH THE FRONT HOWEVER... WHICH CAUSES CONCERN GIVEN THE
TENACIOUSNESS OF THE PATTERN WE ARE LOCKED IN. IT HAS THE FRONT
STILL OVER THE CWA AT 12Z THU AND STILL STATIONARY WITH THE HIGH
BEGINNING TO SLIDE N OF THE AREA. THIS PROD A DISCONNECT BETWEEN THE
00Z GFS SUPER EXTENDED AND THE 12Z GFS AROUND THU MORN. WILL GO WITH
THE REGIONAL CONSENSUS FOR NOW FOR FRI/SAT/SUN WHICH HAS 40 PERCENT
CLD CVR AND NO MENTIONED POPS...BUT THIS MAY HAVE TO BE REVISITED BY
THE MIDSHIFT...ESP THU NGHT AND FRI IF THE FRONT REMAINS LONGER.

STRONG

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 9, 11:30 AM EDT, 7 hours 22 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. THE
AIRMASS OVER THE AREA IS VERY MOIST. SOME OF THE THUNDERSTORMS COULD
PRODUCE VERY HEAVY RAINFALL. THIS MAY LEAD TO PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CPW/MANNING

In the hours before

Special weather statement, Aug 9, 3:00 PM EDT, 3 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT AUG 9 2003

...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING...

AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA.

WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND
THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING
IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW
LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR STATEMENTS.

STRONG
Special weather statement, Aug 9, 3:00 PM EDT, 3 hours 52 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-100400-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
300 PM EDT SAT AUG 9 2003

CORRECTED EXPIRATION TIME.

...THUNDERSTORMS MAY PRODUCE VERY HEAVY RAINFALL THIS EVENING...

AN UPPER LEVEL DISTURBANCE TO THE WEST IS EXPECTED TO CAUSE SHOWERS
AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE AREA.

WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...THE STRONGER SHOWERS AND
THUNDERSTORMS WILL PRODUCE TORRENTIAL RAINFALL. WIDESPREAD FLOODING
IS NOT ANTICIPATED AT THIS TIME...BUT ISOLATED FLOODING IN A FEW
LOCATIONS IS POSSIBLE WITH THE STRONGEST ACTIVITY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR STATEMENTS.

STRONG
Special weather statement, Aug 9, 3:34 PM EDT, 3 hours 18 minutes before
WVZ054-092230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EDT SAT AUG 9 2003

AT 3:25 PM DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING OVER
ROUTE 33 BETWEEN JUDY GAP AND FRANKLIN. RADAR ESTIMATES INDICATE
THAT UP TO ONE INCH OF RAIN HAS FALLEN ACROSS THAT AREA. THIS COULD
LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

RESIDENTS SHOULD BE ALERT IN CASE WARNINGS ARE USED.

ROSA
Special weather statement, Aug 9, 6:30 PM EDT, 22 minutes before
VAZ025-092330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
630 PM EDT SAT AUG 9 2003

AT 6:30 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH HEAVY
RAIN 2 MILES EAST OF SPOTTSWOOD...MOVING NORTHEAST AT 5 MPH. THE
COMMUNITIES OF STAUNTON WILL BE AFFECTED BY THIS STORM THROUGH 7:30
PM EDT. MAIN THREAT WITH THIS STORM IS BRIEF HEAVY DOWNPOURS.
THIS COULD LEAD TO PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW
LYING AND POOR DRAINAGE AREA. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE WARNINGS ARE ISSUED.

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:54 PM EDTFlash Flood WarningLWXPendleton3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.